Texas, 2013

High Wind in Texas, February 20, 2013

February 20, 2013 · NWS EPZ · 1 event in 1 county or zone

A vigorous upper level storm system with winds aloft in excess of 120 knots slowly worked it's way from southern California eastwards to southern New Mexico and West Texas. Over the course of two days a strong surface pressure gradient developed in association with this system that induced strong southwest and westerly surface winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A vigorous upper level storm system with winds aloft in excess of 120 knots slowly worked it's way from southern California eastwards to southern New Mexico and West Texas. Over the course of two days a strong surface pressure gradient developed in association with this system that induced strong southwest and westerly surface winds. In addition the strong winds aloft mixed down to the surface to enhance the gust potential during this time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 20, 4:20 AM MST, 7 hours 40 minutes earlier.

Area forecast discussion, Feb 20, 4:20 AM MST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
420 AM MST WED FEB 20 2013

.SYNOPSIS...
A LARGE WINTER STORM SYSTEM WILL MOVE INTO THE AREA TODAY WITH
STRONG WINDS AND BLOWING DUST POSSIBLE FOR AREAS ALONG THE BORDER.
ALSO...HEAVY SNOW FALL WILL BE POSSIBLE FOR PORTIONS OF SOUTHWEST
NEW MEXICO THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE
MOUNTAIN AREAS. LIGHT SNOW SHOWERS WILL BE POSSIBLE FOR THE
LOWLANDS AFTER TEMPERATURES BECOME COLDER LATER TONIGHT. AN ACTIVE
AND UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE REGION THROUGH
NEXT WEEK. TEMPERATURES WILL BE GENERALLY NEAR OR BELOW NORMAL
THROUGH THE PERIOD.

&&

.DISCUSSION...
A VERY ACTIVE PERIOD OF WEATHER IS IN STORE FOR THE LOCAL AREA
TODAY AND TONIGHT. A DEVELOPING WINTER STORM SYSTEM IN SOUTHERN
CALIFORNIA WILL MOVE INTO THE STATE LATER TODAY...GENERATING A
WINTRY MIX OF WEATHER AND STRONG WINDS THROUGH TONIGHT. REGARDING
WINDS...A DEEPENING SURFACE LOW WILL FORM EAST OF THE AREA AND
TIGHTEN THE PRESSURE GRADIENT ACROSS THE AREA THIS AFTERNOON. THAT
COMBINED WITH STRONGER WINDS OF 60 KNOTS ALOFT MIXING DOWN TO THE
SURFACE IN THE AFTERNOON WILL RESULT IN STRONG WINDS OF 35 TO 45
MPH WITH GUSTS UP TO 65 MPH.

LATEST MODEL RUNS HAVE SHIFTED THE CORE OF THE STRONGEST WINDS
FURTHER SOUTH BUT AREAS ALONG THE BORDER WILL STILL SEE HAZARDOUS
WIND GUSTS ABOVE 60 MPH. AREAS FURTHER TO THE NORTH WILL SEE LOWER
BUT STILL STRONG WIND SPEEDS. THE HIGH WIND WARNING FOR THE AREA
HAS BEEN ADJUST TO REMOVE NORTHERN ZONES WHICH WILL MOVED INTO AN
WIND ADVISORY. LOCALLY...WIND GUSTS WILL BE STRONGEST THROUGH
MOUNTAIN PASSES...RIDGE LINES AND ALONG EAST SLOPES OF LOCAL
MOUNTAINS. WHILE RECENT RAINS MAY HAVE DIMINISHED THE LOCAL
BLOWING DUST THREAT SOMEWHAT...THE SOURCE REGION IN NORTHERN
MEXICO MAY NOT HAVE GOTTEN THAT MUCH RAIN AND WILL STILL BE ABLE
TO SEND DUST UP INTO THE ARE WHEN WINDS GET GOING...SO WILL LEAVE
BLOWING DUST ADVISORY IN PLACE FOR NOW.

ANOTHER FEATURE OF THIS STORM SYSTEM WILL BE SNOW...MAINLY FOR
AREAS WEST OF THE CONTINENTAL DIVIDE...INCLUDING HIDALGO AND GRANT
COUNTIES AND THE GILA REGION IN GENERAL. MOISTURE...AN UNSTABLE
AIR MASS AND DECENT DYNAMICS ASSOCIATED WITH THE STORM SYSTEM MAY
RESULT IN HEAVY SNOW FALL FOR THOSE AREAS THIS AFTERNOON AND
EVENING. THE CORE OF THE LOW WILL ALSO MOVE OVER THE AREA THIS
AFTERNOON WITH A FEW THUNDERSTORMS POSSIBLE. THE MOUNTAINS NORTH
OF SILVER CITY MAY GET AS MUCH AS 4 TO 7 INCHES OF SNOW WHILE
OTHER PARTS OF HIDALGO-GRANT COUNTIES MAY SEE 1 TO 4 INCHES THIS
AFTERNOON AND EVENING BEFORE SHOWERS TAPER OFF. THE WINTER WEATHER
ADVISORY WILL BE UPGRADED TO A WINTER WEATHER WARNING FOR THOSE
AREAS. WINDS WILL ALSO SET UP BLOWING SNOW CONDITIONS IN SOME
AREAS...REDUCING VISIBILITIES. THE SACRAMENTO MOUNTAINS WILL ALSO
GET ADDITIONAL SNOW FALL LATE AFTERNOON THROUGH EARLY TOMORROW
MORNING IN THE 3 TO 5 INCH RANGE WITH A SNOW ADVISORY EXPECTED FOR
TONIGHT. AFTER THE COLD FRONT MOVES THROUGH THE AREA EARLY THIS
EVENING...TEMPERATURES SHOULD DROP LOW ENOUGH ACROSS THE LOWLANDS
FOR LIGHT SNOW SHOWERS AND FLURRIES. ACCUMULATIONS ARE EXPECTED TO
LIGHT TO TRACE AMOUNTS UNDER AN INCH.

THURSDAY'S WEATHER WILL REMAIN UNSETTLED AS THE STORM MOVES OUT OF
THE AREA. TEMPERATURES WILL BE MUCH COOLER WITH AFTERNOON HIGHS
ONLY IN THE 50S ACROSS THE LOWLANDS. WINDS WILL BE BRISK AND IN
THE 15 TO 25 MPH RANGE THROUGH MOST OF THE DAY. ISOLATED LIGHT
SNOW SHOWERS MAY CONTINUE OVER THE HIGHER MOUNTAINS THROUGH THE
DAY. ANOTHER WEAKER SHORT WAVE TROUGH WILL MOVE THROUGH THE AREA
THURSDAY NIGHT WITH A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS
POSSIBLE.

OUR ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AND
THROUGH NEXT WEEK. A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN
OVER EASTERN PACIFIC...PUTTING MUCH OF THE COUNTRY IN A LONG WAVE
TROUGH PATTERN. THIS WILL CONTINUE TO ALLOW A SERIES OF STORM
SYSTEMS SPACED ABOUT 2 DAYS APART TO SWEEP THROUGH THE REGION
THROUGH NEXT WEEK. LATEST MODEL RUNS HAVE MOST OF THESE SYSTEMS
PASSING NORTH OF THE LOCAL AREA...WHICH MEANS MOSTLY DRY
CONDITIONS WITH PERIODS OF STRONG WINDS OFF AND ON THROUGH NEXT
WEEK. TEMPERATURES WILL VARY ACCORDINGLY RANGING FROM BELOW NORMAL
TO NEAR NORMAL.

&&

.AVIATION....VALID 20/00Z-21/00Z.
LARGE WINTER STORM SYSTEM WILL MOVE INTO THE REGION WITH STRONG
WINDS AND MAINLY MOUNTAIN SNOW SHOWERS EXPECTED TODAY. AFT
15Z...W TO SW WINDS INCREASING TO 25-35G55KTS WITH AREAS BLO 1SM
BLDU. SCT- BKN060-080 WITH SCT 5SM -SHRA BKN040 BLO 5KFT AND 1-3SM
-SHSN ABV 5KFT WEST OF RIO GRANDE AFT 18Z. LIGHT SHSN POSSIBLE ALL
AREAS AFT 00Z. MTN TOPS WILL BE OBSCD 18Z THRU 06Z. MODERATE TO
STRONG TURBULENCE EXPECTED VCNTY MTNS.

&&

.FIRE WEATHER...
STRONG STORM SYSTEM WILL BE MOVING INTO THE REGION OVER THE NEXT 24
HOURS WITH A STRONG COLD FRONT AND VERY STRONG WINDS. SUSTAINED
WINDS OF 30 TO 45 MPH WITH GUSTS OVER 60 MPH ARE POSSIBLE...
ESPECIALLY EAST AND SOUTH OF A DEMING TO TRUTH OR CONSEQUENCES
LINE. RECENT RAINS AND INCREASED MOISTURE LEVELS WILL DIMINISH
CHANCES FOR RED FLAG CRITERIA BEING MET DESPITE THE STRONG WINDS.
A WINTER STORM WARNING WILL BE IN EFFECT FOR PORTIONS OF SOUTHWEST
NEW MEXICO INCLUDING HIDALGO AND GRANT COUNTIES. 4 TO 7 INCHES OF
SNOW MAY FALL IN THE AFTERNOON AND EVENING...ESPECIALLY IN THE
GILA REGION NORTH OF SILVER CITY. THE SAC MOUNTAINS WILL ALSO SEE
AN ADDITIONAL 3 TO 5 INCHES OF SNOW TONIGHT.

A SERIES OF TROUGHS MOVING ACROSS THE ROCKIES OVER THE UPCOMING
WEEK WILL KEEP BREEZY TO WINDY CONDITIONS GOING FOR MUCH OF THE
PERIOD WITH THE POSSIBILITY OF A CRITICAL FIRE WEATHER DAY ONCE OR
TWICE. HIGH TEMPERATURES DURING THIS PERIOD WILL REMAIN ABOUT 5 TO
10 DEGREES BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  36  52  33  57 /  10  20   0   0   0
SIERRA BLANCA           70  31  56  31  59 /  10  10   0   0   0
LAS CRUCES              59  30  50  28  54 /  10  30   0   0  10
ALAMOGORDO              61  35  51  27  55 /  10  20  10   0  10
CLOUDCROFT              31  15  28  16  34 /  20  60  10  10  10
TRUTH OR CONSEQUENCES   53  29  48  25  52 /  20  40  10   0  10
SILVER CITY             38  22  42  21  45 /  70  70  10   0  10
DEMING                  52  26  49  26  53 /  30  40   0   0  10
LORDSBURG               44  26  48  28  52 /  70  60  10   0  10
WEST EL PASO METRO      64  34  51  34  57 /  10  20   0   0   0
DELL CITY               66  29  57  29  59 /  10  20   0   0   0
FORT HANCOCK            71  34  54  32  61 /  10  10   0   0   0
LOMA LINDA              59  29  47  27  52 /  10  10  10   0   0
FABENS                  68  29  53  30  59 /  10  20   0   0   0
SANTA TERESA            62  27  51  29  56 /  10  20   0   0   0
WHITE SANDS HQ          61  35  51  34  55 /  10  20   0   0   0
JORNADA RANGE           58  23  52  19  54 /  10  30   0   0  10
HATCH                   53  23  48  25  52 /  20  30  10   0  10
COLUMBUS                55  29  50  32  55 /  20  40   0   0  10
OROGRANDE               63  24  53  24  56 /  10  20   0   0   0
MAYHILL                 42  23  44  23  44 /  20  50  10  10  10
MESCALERO               42  19  39  19  44 /  20  50  10  10  10
TIMBERON                44  16  42  19  42 /  20  50  10  10  10
WINSTON                 38  22  40  20  43 /  50  50  10  10  10
HILLSBORO               47  26  43  25  48 /  40  50  10   0  10
SPACEPORT               55  17  50  23  52 /  20  30  10   0  10
LAKE ROBERTS            34  19  39  17  44 /  90  80  10  10  10
HURLEY                  40  24  44  23  47 /  50  60  10   0  10
CLIFF                   40  30  45  25  51 /  90  80  10   0  10
MULE CREEK              37  16  45  14  47 / 100  80  10   0  10
FAYWOOD                 41  20  43  24  47 /  40  50  10   0  10
ANIMAS                  47  23  46  21  52 /  80  60   0   0  10
HACHITA                 50  22  47  23  53 /  40  50   0   0  10
ANTELOPE WELLS          51  20  47  29  56 /  60  50   0   0  10
CLOVERDALE              41  23  41  26  48 /  80  60  10   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR NMZ407-410>413-417.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 10 PM MST THIS
     EVENING FOR NMZ407-410-411-413-417.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
     FOR NMZ401>406-408-409-412.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM MST
     THURSDAY FOR NMZ414>416.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 2 AM MST THURSDAY FOR
     NMZ414>416.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR NMZ401>406-408.

TX...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR TXZ418>421-423.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 10 PM MST THIS
     EVENING FOR TXZ418>424.

&&

04/04
Hazardous weather outlook, Feb 20, 11:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MST WED FEB 20 2013

NMZ407-409>417-TXZ418>424-211245-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1150 AM MST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF A TIGHTENING SURFACE PRESSURE GRADIENT AND STRONG
WINDS ALOFT MIXING DOWN TO THE SURFACE WILL RESULT IN STRONG WINDS
THIS AFTERNOON. WIND SPEEDS OF 30 TO 40 MPH. STRONGER GUSTS TO 70
MPH ARE POSSIBLE ALONG EAST SLOPES OF MOUNTAINS. DUST PRONE AREAS
MAY HAVE VISIBILITIES REDUCED TO LESS THAN A MILE IN SOME LOCATIONS
THOUGH THAT MAY BE MODERATED SOMEWHAT BY RECENT RAINFALL. WIND
SPEEDS WILL GRADUALLY DIMINISH IN THE EVENING AFTER THE COLD FRONT
HAS MOVED THROUGH THE AREA. LIGHT SNOW SHOWERS OR FLURRIES MAY OCCUR
TONIGHT...BUT NO SIGNIFICANT ACCUMULATION IS EXPECTED FOR THE
LOWLANDS EAST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LIGHT MOUNTAIN SNOW SHOWERS WILL LINGER THROUGH MOST OF
THURSDAY. ACTIVE AND UNSETTLED WEATHER WILL CONTINUE THURSDAY
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION AT ROUGHLY 2 DAY INTERVALS. MOST OF THESE SYSTEMS WILL PASS
NORTH OF THE LOCAL AREA WITH STRONG WINDS BEING THE MAIN IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ401>406-408-211245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-EASTERN BLACK RANGE FOOTHILLS-
1150 AM MST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL MOVE INTO THE AREA TODAY. AS IT
DOES...IT WILL GENERATE NUMEROUS SNOW SHOWERS AND A FEW
THUNDERSTORMS MAINLY IN THE AFTERNOON. TEMPERATURES WILL DROP
QUICKLY DURING THE DAY WITH LOWLAND RAIN SHOWERS TURNING OVER TO
SNOW BY MID DAY. MOUNTAIN LOCATIONS ABOVE 6000 FEET WILL SEE
ACCUMULATING SNOW SHOWERS. SNOW LEVELS WILL DROP TO 4000 FEET BY
MID AFTERNOON. SNOW AMOUNTS WILL RANGE FROM 1 TO 4 INCHES IN THE
LOWLANDS WITH 5 TO 8 INCHES IN THE MOUNTAINS WITH ISOLATED HIGHER
AMOUNTS. VISIBILITY MAY BE REDUCED TO LESS THAN A MILE IN BLOWING
SNOW. SNOW SHOWERS WILL TAPER OFF AND BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LIGHT MOUNTAIN SNOW SHOWERS WILL LINGER THROUGH MOST OF
THURSDAY. ACTIVE AND UNSETTLED WEATHER WILL CONTINUE THURSDAY
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION AT ROUGHLY 2 DAY INTERVALS. MOST OF THESE SYSTEMS WILL PASS
NORTH OF THE LOCAL AREA WITH STRONG WINDS BEING THE MAIN IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 20, 12:00 PM MST to 10:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A trained spotter reported a wind gust of 72 mph near Biggs Army Airfield north of El Paso. In addition a strong wind gust of 67 mph was reported by a mesonet site 10 miles north northeast of El Paso. Also the KELP ASOS reported a max wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435586.